Hail, Columbia
- When
- June 8, 2:30 PM EST
- Where
- Columbia County, 0.91 mi NW of Lake City
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 30.190, -82.640
Nickel size hail fell in Lake City.
A surface trough was lingering across NE FL and SE GA with a weak mid/upper level low across the NE Gulf of Mexico. As the upper level low lifted north through the day, an increase in moisture and surface instability produced a severe storm over Columbia County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A surface trough was lingering across NE FL and SE GA with a weak mid/upper level low across the NE Gulf of Mexico. As the upper level low lifted north through the day, an increase in moisture and surface instability produced a severe storm over Columbia County. Strong storms produced strong outflow flows across Duval County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 8, 8:33 AM EST, 5 hours 57 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 933 AM EDT Fri Jun 8 2018 .UPDATE... Low level trof axis still bisecting the forecast area from WSW to ENE along the FL/GA border to the SE GA coast and this leaves a weak pressure pattern in place at the surface which will allow for both Gulf/Atlc coast sea breeze fronts to dominate convection development. Aloft a mid level low pressure center continues over the NE GOMEX which is expected to drift slowly northward today and rotate slightly more moist airmass into NE FL and the Suwannee River Valley as Precip Water Amounts (PWATs) increase into the 1.6" to 1.7" range as indicated by upper air soundings across central FL. So expecting scattered to numerous shower and storm activity to fire along both sea breezes as they push inland today meeting over inland areas by the late afternoon hours and once again expect strong to isolated severe storms due to cool mid level temps around -10C at 500 mb, which will generate gusty winds in the 40-60 mph range and some hail. Storm motion will be erratic due to the weak flow but mainly from south to north across NE FL and from east to west across SE GA with greatest threat of heavy rainfall along the trof axis where storm motion will be the slowest as sea breeze fronts meet later today. Max temps once again in the upper 80s/near 90 over inland areas and middle 80s along the Atlc Coast ahead of the sea breeze. Tonight...Scattered to numerous heavy convection still ongoing this evening over inland areas will slowly rain themselves out by midnight with lingering convective debris clouds overnight. Min temps in the upper 60s inland and lower to middle 70s closer to the coast. Saturday...Weak low pressure will continue at the surface while low pressure over the NE GOMEX will continue to track northward and push into the FL Panhandle and south GA by the afternoon hours. This will allow the steering flow to become more Southwesterly and increase slightly, and will tend to favor a more dominate Gulf Coast sea breeze development earlier in the day which will initiate numerous showers and storms that will meet the Atlc Coast sea breeze which will likely only reach inland to about the I-95/US301 corridor and expect this to be area of greatest storm development which will then drift off towards the NE and Atlc Coast through the afternoon hours. Another round of strong to isolated severe storms with gusty winds 40-60 mph and possible hail will continue as cool temps remain aloft at -10C at 500 mb. Temps will likely again manage to reach the upper 80s/near 90 over inland areas prior to convection with middle 80s at the beaches. && .AVIATION... VFR conds this morning, then scattered showers and storms expected near all TAF sites this afternoon and will need to update PROB30 groups to possible TEMPO groups in the 18z TAF issuance for likely MVFR CIGS/VSBYS in storm activity with some gusty winds to 25-30 knots possible. Storm activity ends at coastal sites by 21z as Atlc Coast sea breeze pushes inland with lingering storm activity at GNV/VQQ until at least 00z. VFR tonight with some convective debris mid and high clouds, with any chances of low clouds and fog very low towards sunrise Saturday morning at this time. && .MARINE... Winds remain generally light with offshore winds at night and onshore sea breezes in the 10-15 knot range during the afternoon and early evening hours. Seas remain in the 1-3 ft range. A slightly better chance of offshore moving storms on Saturday than today as steering flow becomes more Southwesterly aloft. Rip Currents: Low Risk continues with surf below 2 feet despite afternoon onshore sea breezes through the weekend. && .HYDROLOGY... Satilla, Altamaha and Santa Fe River Basins continue to run at high levels, but crests still expected to remain at or just below flood stage through the weekend, unless widespread heavy rainfall occurs instead of the expected localized storm activity. && .PRELIMINARY POINT TEMPS/POPS... AMG 90 70 90 70 / 20 0 70 40 SSI 83 73 85 74 / 30 20 50 40 JAX 88 70 89 71 / 50 30 70 40 SGJ 86 71 87 72 / 40 20 60 30 GNV 88 68 88 69 / 40 30 60 30 OCF 88 69 88 69 / 50 20 60 20 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Hess/Corless
Special Weather Statement
National Weather Service Jacksonville FL
217 PM EDT FRI JUN 8 2018
FLZ021-022-035-036-081900-
Columbia FL-Suwannee FL-Alachua FL-Gilchrist FL-
217 PM EDT FRI JUN 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST...NORTHWESTERN
ALACHUA...SOUTHWESTERN COLUMBIA AND SOUTHEASTERN SUWANNEE COUNTIES
UNTIL 300 PM EDT...
At 217 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bell, moving north at 10 mph.
Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Bell, Ichetucknee Spring, Fort White and Hildreth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2986 8288 2988 8287 2989 8288 2998 8287
2992 8257 2963 8270 2968 8290
TIME...MOT...LOC 1817Z 194DEG 10KT 2973 8279
HESSSpecial Weather Statement
National Weather Service Jacksonville FL
224 PM EDT FRI JUN 8 2018
FLZ036-040-081915-
Alachua FL-Marion FL-
224 PM EDT FRI JUN 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALACHUA AND NORTHWESTERN
MARION COUNTIES UNTIL 315 PM EDT...
At 224 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Williston, moving north at 15 mph.
Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.
Locations impacted include...
Gainesville, University Of Florida, Gainesville Airport, Rochelle,
Newnans Lake, Waldo, Micanopy and Flemington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2940 8241 2948 8241 2949 8247 2975 8249
2982 8214 2938 8225
TIME...MOT...LOC 1824Z 188DEG 11KT 2947 8235
HESSSpecial Weather Statement
National Weather Service Jacksonville FL
254 PM EDT FRI JUN 8 2018
FLZ021-081945-
Suwannee FL-
254 PM EDT FRI JUN 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SUWANNEE COUNTY UNTIL 345 PM
EDT...
At 254 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mcalpin, or 11 miles south of Live Oak, moving north at 10 mph.
Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Live Oak, Suwannee Springs, Obrien, Mcalpin, Newburn and Houston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3031 8321 3035 8321 3035 8319 3037 8319
3043 8300 3039 8292 3001 8282 3002 8301
3006 8304 3007 8307 3008 8307 3008 8309
3030 8322
TIME...MOT...LOC 1854Z 160DEG 11KT 3012 8298
HESSSpecial Weather Statement National Weather Service Jacksonville FL 258 PM EDT FRI JUN 8 2018 FLZ033-038-133-138-081945- Coastal Flagler FL-Coastal St. Johns FL-Inland Flagler FL- Inland St. Johns FL- 258 PM EDT FRI JUN 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FLAGLER AND SOUTHEASTERN ST. JOHNS COUNTIES UNTIL 345 PM EDT... At 258 PM EDT, Doppler radar was tracking a strong thunderstorm near Palm Coast, moving north at 10 mph. Wind gusts of 40 to 50 mph can be expected along with possible minor wind damage. Locations impacted include... Palm Coast, Saint Augustine Beach, Marineland, Crescent Beach, Saint Augustine Shores, Butler Beach, Spuds, Dupont Center and Elkton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2956 8117 2950 8136 2976 8152 2985 8123 TIME...MOT...LOC 1858Z 160DEG 10KT 2960 8130 HESS
Special Weather Statement
National Weather Service Jacksonville FL
302 PM EDT FRI JUN 8 2018
FLZ021-081945-
Suwannee FL-
302 PM EDT FRI JUN 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SUWANNEE COUNTY UNTIL
345 PM EDT...
At 302 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mcalpin, or 8 miles south of Live Oak, moving north at 10 mph.
Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Live Oak, Mcalpin and Houston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3036 8317 3039 8293 3038 8291 3039 8291
3039 8289 3037 8289 3036 8286 3011 8286
3008 8306
TIME...MOT...LOC 1902Z 171DEG 9KT 3017 8298
HESSSpecial Weather Statement National Weather Service Jacksonville FL 329 PM EDT FRI JUN 8 2018 FLZ020>022-082015- Columbia FL-Hamilton FL-Suwannee FL- 329 PM EDT FRI JUN 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLUMBIA...EASTERN SUWANNEE AND SOUTHEASTERN HAMILTON COUNTIES UNTIL 415 PM EDT... At 329 PM EDT, Doppler radar was tracking a strong thunderstorm near Lake City, moving west at 10 mph. Nickel size hail and wind gusts of 45 to 55 mph can be expected along with possible minor damage. Locations impacted include... Lake City, White Springs, Columbia, Wellborn, Five Points, Winfield, Suwannee Valley and Watertown. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3036 8259 3000 8263 3000 8289 3044 8285 TIME...MOT...LOC 1929Z 103DEG 8KT 3015 8270 23
The Moody AFB radar (KVAX), 85 km away, was scanning. The volume nearest the first event began at 19:27 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel size hail fell in Lake City.
A tree fell on power lines at mile marker 432 on Interstate 75.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766620, 766621.